Painful Esophageal Spasms

By Theresamd Latest Reply 2013-04-23 23:40:18 -0500
Started 2010-03-02 04:33:08 -0600

I read that those with Diabetic Gastroparesis and GERD often have Esophageal Spasms. Any others with these issues?

7 replies

Theresamd 2013-04-23 23:40:18 -0500 Report

Yes to everybody who responded. I have experienced everything that you have been through. I now have Palliative Care, home nurses who come to give me IV fluids and morphine when the esophageal spasms hit. It really wipes me out. I no longer lie down in bed. I sleep sitting up to prevent the nausea from choking me in my sleep. That is life threatening. If any of you haven't done so already, prop yourself up in bed from now on. It helps. Some day, when I have enough money, I am going to buy a recliner to sleep in. It will be much more comfortable to sleep and to have the IV fluids administered at home. Best wishes to all of you.

JeanMR 2013-04-23 08:48:57 -0500 Report

I get them…very very painful..takes my breath away but it's hard to say what triggers them. I do have gastroparesis too. TMI but constipation can sometimes play a role. I don't want to be on the gastroparesis drugs though..too risky. I try not to combine meats and starches as I find it hard to digest this. Drink your water…I think that might help as diabetics tend to be dehydrated!

donna13 2010-03-03 09:28:59 -0600 Report

If you have gerd issues, can you eat before going to bed as is recommended? I find very little I can eat at that time that doesn't keep me up trying to fight the reflux.

Jeannie Holmes
Jeannie Holmes 2010-03-03 10:02:22 -0600 Report

I take meds daily for this. It helps a lot.

donna13 2010-03-03 10:28:15 -0600 Report

I'm on nexium and it works great. But lying in bed makes the reflux so much worse. I find I have to quit eating at least 3 hours before I lie down at night. And it isn't the acid that bothers me, that seems to be neutralized by the meds. It's the taste - it actually chokes me. I cough and get so nauseuos that I have to get out of bed and sit up.

donna13 2010-03-02 08:00:00 -0600 Report

You really hit a nerve. I get them, maybe not regularly, but often enough. At my age i'm always afraid that this time it might be a heart attack. I never connected it with my diabetes. I have some vicoden left over from an attack of tendenitis, and I cut a pill in half and take that. Usually that relieves it, almost immediately. I was in the hosital for surgery a number of years ago and got a bad attack. After doing a numer of tests they gave me a shot of demerol. It was a nurse who told me what it was, not the dr. I can really sympatize with you.